Hot flashes in men are caused by low testosterone
DEAR DOCTOR K:
I'm a 75-year-old man who recently underwent prostate cancer surgery. I've begun to have what I think are hot flashes. I'm baffled, because I thought hot flashes were a female problem. Could I be having male hot flashes?
In short, the answer is yes. As with hot flashes in women, sex hormones are to blame.
Women get hot flashes at menopause, when their estrogen levels drop. In men, the problem is testosterone, a type of hormone called an androgen. More specifically, declining testosterone levels can lead to hot flashes in men.
In women, estrogen levels drop dramatically after age 50. But for men, declining testosterone levels start as early as age 30 and slowly fall throughout a man's life. By age 70, more than half of men are testosterone-deficient.
This deficiency is responsible for menopause-like symptoms in some men, and these can include hot flashes. It's difficult to predict which men will have these symptoms, though. Some men with what appear to be low levels of testosterone don't have symptoms, although many men with low testosterone levels have hot flashes. And some men with what appear to be "normal" levels do have hot flashes. So the correlation is not perfect.
Other symptoms besides hot flashes are caused by low levels of testosterone -- sometimes called "low T." If in addition to the hot flashes you also have little energy, low sex drive, poor-quality erections and your muscles seem to be shrinking, you may have low T.
As a prostate cancer patient, you're at higher risk for hot flashes. This is especially true if you are receiving androgen deprivation therapy as part of your treatment, because it lowers your testosterone levels. Testosterone spurs the growth of many prostate cancer cells. Therefore, treatments that lower testosterone levels are often given to men with prostate cancer.
Your doctor can measure the testosterone in your blood to see if your hot flashes are caused by low testosterone or some other condition. If it turns out that they are due to low testosterone, there are a few treatments that might help you.
Testosterone replacement therapy (TRT) can restore normal levels and reduce hot flashes. However, this is not an option for you. Because testosterone encourages prostate cancer cell growth, it should be used only by men without prostate cancer.
A possible option for men like you with prostate cancer is female hormones. That may sound weird, but research shows they are highly effective. Also, the doses of female hormones used typically do not produce adverse effects.
There are also non-hormone options. Certain anti-depressants and the anti-seizure medication gabapentin have been proved effective in treating hot flashes.
Your hot flashes are likely related to your prostate cancer treatments, but this doesn't mean you're stuck with them. Talk to your doctor about which treatment might be best at stopping them.
(Dr. Komaroff is a physician and professor at Harvard Medical School. Go to his website to send questions and get additional information: www.AskDoctorK.com.)
** ** **
COPYRIGHT 2012 THE PRESIDENT AND FELLOWS OF HARVARD COLLEGE
DISTRIBUTED BY UNIVERSAL UCLICK FOR UFS